Science News
from research organizations

Collapse Of Teenage Clubber Highlights Dangers Of New Drug

Date:
April 29, 2007
Source:
The Lancet
Summary:
The collapse of a teenage clubber after taking a tablet containing 1-benzylpiperazine has highlighted the dangers of this new drug of abuse which many doctors are unfamiliar with, according to an article on the Lancet.
Share:
       
FULL STORY

The collapse of a teenage clubber after taking a tablet containing 1-benzylpiperazine has highlighted the dangers of this new drug of abuse which many doctors are unfamiliar with, details a Case Report in the Lancet.

It was during a weekend in May 2006 that an 18-year-old girl was rushed to the emergency department of a London (UK) hospital, having collapsed in a nightclub after taking tablets she had bought from a drug dealer.

The girl was one of seven patients admitted to the department with similar symptoms (high blood pressure, Glasgow Coma rating of 15 and low body temperature of 35.9 degrees Celsius), and analysis of her blood and a subsequently seized tablet both revealed presence of 1-benzylpiperazine. Dr David Wood, Department of Clinical Toxicology, Guy’s and St Thomas’ NHS Foundation Trust, and colleagues, investigated the case and authored this Case Report.

The girl was treated with intravenous lorazepam and diazepam for her agitation, and was discharged after 12 hours with a warning to avoid recreational drugs.

Piperazines were developed as veterinary anthelmintic (worm removing) agents in the 1950s, and have chemical structures similar to amphetamine (also spelt amfetamine). They are marketed in the UK as the legal alternative to other recreational drugs such as ecstacy, and are available in shops and online.

The manufacturers of these drugs claim that 20 million pills containing piperazines have been consumed in New Zealand with no deaths or significant long term injuries. But these claims have been met with scepticism, since a prospective study in New Zealand revealed 80 cases of patients presenting at emergency departments with symptoms similar to those from taking amphetamines, such as nausea, vomiting, rapid heartbeat, anxiety and agitation. Seizures were reported in 15 of these cases after eight hours, with three patients experiencing potentially life threatening repeated seizures.

The authors conclude: “Clinicians should be aware of the potential presenting features of piperazine toxicity, particularly because commercially available urine toxicological screen kits for drugs of abuse may not detect piperazines.”

In an accompanying comment, Dr Roland Staack, Institute of Forensic Medicine, Ludwig Maximillian’s University, Munich, Germany, says that Piperazines and amphetamines are similarly marketed, consumed by the same population and show similar pharmacological symptoms.

He says: “Wood and colleagues case report is an excellent example to raise clinicians’ awareness of new drugs of abuse and substantiates the importance of a sound toxicological analysis for a correct clinical diagnosis.”


Story Source:

The above post is reprinted from materials provided by The Lancet. Note: Materials may be edited for content and length.


Cite This Page:

The Lancet. "Collapse Of Teenage Clubber Highlights Dangers Of New Drug." ScienceDaily. ScienceDaily, 29 April 2007. <www.sciencedaily.com/releases/2007/04/070427104654.htm>.
The Lancet. (2007, April 29). Collapse Of Teenage Clubber Highlights Dangers Of New Drug. ScienceDaily. Retrieved July 1, 2015 from www.sciencedaily.com/releases/2007/04/070427104654.htm
The Lancet. "Collapse Of Teenage Clubber Highlights Dangers Of New Drug." ScienceDaily. www.sciencedaily.com/releases/2007/04/070427104654.htm (accessed July 1, 2015).

Share This Page: